Forum topic

3 posts / 0 new
Last post
Phlebitis-causing drugs and midline use
Does anyone have protocols or guidelines regarding giving medications like nafcillin, erythromycin and Primaxin through a midline...I am aware of INS guidelines for meds with pH less than 5 but greater than 9, with osmo greater than 500, which these meds fall within that criteria, but have been documented by AVA (formerly NAVAN) as being a phlebitis-causing drugs? I have physicians that are very emphatic about being able to use midlines for them as they meet the pH/osmo criteria, but our past experience has shown otherwise. Could really use some feedback here.
Nancy DuBois
It is my understanding that

It is my understanding that Midline catheters should NOT be used if osmolarity of a med/ solution is greater than 300 mOsm or if pH is <5 or >9.  Solutions with this high pH or osmolarity are considered irritants or vesicants based on the response of the tissue to the solution.  These meds will compromise the integrity of the vein's endothelium which chemical burn. 

 You will need to stand your ground with the MD's who insist on being able to use midlines for the drugs you mentioned.  Your license and qualifications as an Infusion Specialist are being challenged here. 

I would go back to a report that Nancy Moreau published in Business Briefing: Long Term Health Care Strategies 2003  p 46 -48 with IV catheter selection and tip termination/ a guide to making the best choice plus the  standards from INS and AVA. 

 Good luck with your efforts!

The current INS standards of

The current INS standards of practice lists many types of medications and solutions that are not recommended to be infused through a peripheral vein. A midline catheter lies in a peripheral vein. The pH is less than 5 and greater than 9. The osmolarity is greater than 600 mOsm/liter. This changed with the latest revision of the standards. The pH and osmolarity are not the only factors to be considered. The vesicant nature of each drug must also be considered and a central line is recommended. Nafcillin is definitely a vesicant meds. The other drugs you mentioned can cause phlebitis for other reasons such as the other components used to make the drug, etc. 

The length of therapy must also be considered along with the potential for vein damage and tissue necrosis if an extravasation occurs.

I would also advise you to stand your ground and act as a patient advocate for the most appropriate catheter for each patient. Lynn 

Lynn Hadaway, M.Ed., RN, BC, CRNI

Lynn Hadaway Associates, Inc.

126 Main Street, PO Box 10

Milner, GA 30257


Office Phone 770-358-7861

Log in or register to post comments